Washington, 2003High Wind in Washington, December 4, 2003
December 4, 2003 · NWS SEW · 3 events in 3 counties and zones
Strong east winds blew over much of the eastern part of Puget sound, knocking out power to nearly 250,000 customers. High winds also shut down dozens of schools and fallen trees made many roads impassable.
- Deaths
- 0
- Injuries
- 3
- Property damage
- $15 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong east winds blew over much of the eastern part of Puget sound, knocking out power to nearly 250,000 customers. High winds also shut down dozens of schools and fallen trees made many roads impassable. All schools were closed in Enumclaw, Issaquah, Monroe, and Snoqualmie, while some were closed in the Lake Washington, Bellevue and Riverview districts. In Maple Valley, a couple was injured when a tree fell on their moving vehicle. Over 500 homes were damaged, most from fallen trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 4, 2:30 AM PST, 30 minutes earlier.
Area forecast discussion, Dec 4, 2:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 AM PST THU DEC 4 2003
.SYNOPSIS...STRONG AND DAMAGING EAST WINDS WILL AFFECT THE FOOTHILLS
OF THE CASCADES TODAY AHEAD OF AN INCOMING FRONTAL SYSTEM. RAIN WILL
DEVELOP EARLY THIS EVENING AS THE EASTERLY PRESSURE GRADIENTS RELAX.
A DEVELOPING STRONG STORM IN THE CENTRAL PACIFIC WILL APPROACH THE
COAST FRIDAY NIGHT THEN MOVE INTO BRITISH COLUMBIA SATURDAY...THIS
SYSTEM WILL GIVE RAIN AND WINDY CONDITIONS TO MUCH OF THE AREA
FRIDAY NIGHT AND SATURDAY.
&&
.DISCUSSION...SYSTEMS SPINNING AROUND A SLOWLY PROGRESSIVE AND DEEP
SUB 515 DAM 500 MB LOW CENTERED NEAR 50N/145W EARLY THIS
MORNING WILL GIVE ACTIVE WEATHER TO THE AREA THRU SAT AND
PERHAPS INTO EARLY SUN. ENSEMBLE SPREAD INCREASES AFTER SUN...BUT
MODELS HINT AT A TRANSITORY RIDGE FOR SOME DRYING MON INTO EARLY TUE
BEFORE YET ANOTHER SERIES OF RATHER STRONG SYSTEMS IMPACT THE AREA
LATER TUE THROUGH INTO PERHAPS THE FOLLOWING WEEKEND. BEYOND TODAYS
SYSTEM...CONFIDENCE IN THE DETAILS IS RATHER LOW AS THE EXACT TRACK
AND STRENGTH OF FEATURES BECOMES IMPORTANT TO THE IMPACT ON SPECIFIC
ZONES IN THE FORECAST AREA.
.TODAY...KSEA-KEAT PRES GRADIENT AT 09Z AT -11.4 MB...AND THE
MAGNITUDE IS INCREASING. FLOW REVERSAL AT 10000 FEET...AN INCRG
INVERSION BETWEEN 5000 AND 10000 FT WITH THE APPROACH OF THE
INCOMING OCCLUSION...AND A STRONG ELY PRES GRADIENT GIVING BOTH
MOUNTAIN WAVE AND GAP COMPONENT TO THE STRONG WIND IN THE FOOTHILLS.
SPOTTER REPORTS BETWEEN 1030 PM AND 200 AM SHOW AREA BETWEEN
ENUMCLAW AND NORTH BEND NEAR HIGH WIND CRITERIA. EXPECT THIS TO ONLY
INCREASE BEFORE MAXING OUT ABOUT 18Z. THE 00Z GFS INITIALIZED MM5
SHOWS THE WAVE HITTING THE GROUND JUST E OF KSEA WITH 75 KT BY 18Z.
NEEDLESS TO SAY THAT THE HIGH WIND WARNING WILL BE MAINTAINED...AND
MAY NEED TO UP WIND SPEEDS IN THE WARNING AREA. AREAS EAST OF LAKE
WASHINGTON AND NEAR KSEA WILL SEE WIND GET CLOSE TO HIGH WIND
CRITERIA. CURRENT FORECAST WORDING HANDLES THIS AND LOOKS GOOD. WILL
BOOST WIND IN THE CASCADES...BUT WILL STAY BELOW THE HIGH WIND
CRITERIA OF 50 MPH WITH GUSTS TO 75 MPH. WITH SUCH STRONG ELY
GRADIENTS...WILL DROP POPS IN THE INTERIOR A BIT TODAY.
.TONIGHT-FRI...THE OCCLUSION PASSES KSEA ABOUT 03Z THIS EVENING
ENDING THE E WIND EVENT AND BRINGING WDSPRD -RA. PCPN AMOUNTS
TONIGHT THRU EARLY FRI MAY PRODUCE SUFFICIENT SN IN THE CASCADES AND
OLYMPICS TO JUSTIFY A SNOW ADVISORY ABOVE 4000 FEET. SINCE THE
IMPACT IS TO RATHER HIGH ELEVATIONS...WILL HAVE DAY SHIFT ISSUE SNOW
ADVISORY IN THE MOUNTAINS MIDDAY TODAY TO AVOID CONFUSION WITH
CURRENT WIND EVENT IN THE CASCADES AND FOOTHILLS. SHOWERS SHOULD
RAPIDLY DECREASE FRI PM AS GRADIENTS BECOME OFFSHORE AHEAD OF THE
NEXT SYSTEM.
.FRI NIGHT-SAT...SPEAKING OF THE NEXT SYSTEM...A WAVE CURRENTLY NEAR
THE DATELINE IS FORECAST BY THE GFS TO ROTATE AROUND THE OFFSHORE H5
LOW...THEN DEEPEN AS IT MOVES TOWARD THE WA COAST BY 12Z SAT. THE H3
JET WITH THIS SYSTEM IS NOT OVERLY STRONG...ONLY ON THE ORDER OF
100-110 KT...BUT THE SYSTEM APPEARS TO BE DEVELOPING IN A ZONE OF
INTERACTION BETWEEN THE RIGHT ENTRANCE REGION OF A JET STREAK MOVING
INTO SW BC...AND THE LEFT EXIT REGION OF THE STRONGER JET STREAK
OVER THE ERN PAC. THE 00Z GFS TAKES A DEVELOPING 982 MB LOW
UP ALONG HOOD CANAL EARLY SAT AM...A VERY FAVORABLE PATH FOR
DAMAGING WIND OVER ALL THE FORECAST AREA. THE 06Z AND EARLIER 18Z
SOLUTIONS TAKE THE SYSTEM MORE ONTO THE N COAST. WOULD LIKE TO SEE
ANOTHER RUN BEFORE ISSUING A HIGH WIND WATCH FOR LATE FRI NIGHT INTO
SAT. BUT IT DOES APPEAR PRUDENT TO ISSUE A SPECIAL WEATHER
STATEMENT...A HIGH WIND OUTLOOK...AT THIS TIME.
.SUN...THE GFS BRINGS YET ANOTHER LOW THRU THE AREA SUN...THIS ONE
JUST TO THE S OF THE CWA AS THE BODY OF THE MAIN TROUGH PASSES THRU.
THIS SYSTEM DOES NOT APPEAR STRONG ENOUGH TO CAUSE MUCH CONCERN AT
THIS TIME.
.MON-WED...WILL ADDRESS LATER AS MODELS COME INTO MORE AGREEMENT.
ALBRECHT
&&
.SEW...HIGH WIND WARNING NRN/CENTRAL CASCADES FOOTHILLS FOR
LATE TONIGHT THRU THU.
STORM WARNING COAST AND W ENTRANCE TO THE STRAIT OF JUAN
DE FUCA.
GALE WARNING EAST ENTRANCE TO THE STRAIT...CAMANO ISLAND
TO POINT ROBERTS AND ADMIRALTY INLET.
SMALL CRAFT ADVISORY CENTRAL STRAIT.
.KATX...VCP31/CSR31...OPERATIONAL.
&&Hazardous weather outlook, Dec 3, 10:25 PM PST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
1025 PM PST WED DEC 3 2003...CORRECTED COAST AND WEST ENTRANCE
STRAIT HEADER.
PZZ130-150-153-156-170-173-176-041400-
1025 PM WED DEC 3 2003
THIS HAZARDOUS OUTLOOK IS FOR THE COASTAL WATERS AND THE WEST
ENTRANCE TO THE STRAIT OF JUAN DE FUCA.
.DAY ONE... TONIGHT
A DEEPENING SURFACE LOW AND VIGOROUS PACIFIC FRONTAL SYSTEM WILL
PRODUCE GALE FORCE WINDS TONIGHT OVER THE COASTAL WATERS AND AT THE
WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
STORM FORCE WINDS ARE EXPECTED THURSDAY OVER THE COASTAL WATERS AND
AT THE WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA WITH GALES FORCE
WINDS THURSDAY NIGHT.
GALE FORCE WINDS ARE EXPECTED AGAIN OVER THE COASTAL WATERS FRIDAY
NIGHT AND SATURDAY.
SEE THE LATEST COASTAL MARINE FORECAST (FZUS56 KSEW) FOR DETAILS.
PZZ130-132>134-150-153-156-170-173-176-041400-
1025 PM PST WED DEC 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN ENTRANCE TO THE
STRAIT OF JUAN DE FUCA...ADMIRALTY INLET...AND THE NORTHERN INLAND
WATERS.
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE EXPECTED THURSDAY...THURSDAY NIGHT AND AGAIN ON
SATURDAY.
SEE THE LATEST COASTAL MARINE FORECAST (FZUS56 KSEW) FOR DETAILS.
WAZ003-004-041400-
1025 PM PST WED DEC 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
WASHINGTON CASCADE FOOTHILLS INCLUDING THE CITIES OF GOLD
BAR...NORTH BEND...AND ENUMCLAW.
.DAY ONE... TODAY
A HIGH WIND WARNING HAS BEEN POSTED FOR LATE TONIGHT. REFER TO THE
NON PRECIPITATION WEATHER BULLETIN...WWUS45...FOR DETAILS.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
A HIGH WIND WARNING HAS BEEN POSTED FOR THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ010>016-041400-
1025 PM PST WED DEC 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPIC PENINSULA.
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
HEAVY RAIN OVER THE OLYMPIC PENINSULA COULD DRIVE THE SKOKOMISH
RIVER ABOVE FLOOD STAGE BY SATURDAY. WHILE THE SKOKOMISH RIVER FACES
BY FAR THE GREATEST THREAT...FLOODING IS POSSIBLE ON OTHER RIVERS OF
THE OLYMPIC PENINSULA AS WELL.
PZZ131-135-WAZ002-005>009-017-018-041400-
1025 PM PST WED DEC 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL STRAIT OF JUAN DE
FUCA...THE PUGET SOUND AND HOOD CANAL MARINE AREAS...THE INTERIOR
LOWLANDS OF WESTERN WASHINGTON...AND THE WEST SLOPES OF THE NORTH
AND CENTRAL CASCADES AND PASSES.
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.In the hours before
Local storm report, Dec 3, 9:50 PM PST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
950 PM PST WED DEC 03 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 3 E NORTH BEND WA 43 MPH NON-TSTM WND GST
12/03/03 KING SUSTAINED WINDS 25-30 MPH
AND INCREASING.
JLBLocal storm report, Dec 4, 12:45 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1245 AM PST THU DEC 04 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 AM 6 NE ENUMCLAW WA 49 MPH NON-TSTM WND GST
12/04/03 KING AROUND 1230AM. SUSTAINED
WINDS 36 MPH.
JLBLocal storm report, Dec 4, 1:58 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
158 AM PST THU DEC 04 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM 3 E NORTH BEND WA 53 MPH NON-TSTM WND GST
12/04/03 KING PEAK GUST. 30-35MPH
SUSTAINED WINDS.
JLBHigh Wind, Central Cascade Foothills
- When
- December 4, 3:00 AM PST to 2:00 PM PST
- Where
- Central Cascade Foothills forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $13 million
- Reported by
- TRAINED SPOTTER
High Wind, Eastern Strait of Juan de Fuca
- When
- December 4, 3:00 AM PST to 2:00 PM PST
- Where
- Eastern Strait of Juan de Fuca forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
High Wind, Seattle Metropolitan Area
- When
- December 4, 3:00 AM PST to 2:00 PM PST
- Where
- Seattle Metropolitan Area forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $2.0 million
- Reported by
- TRAINED SPOTTER
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Maryland, December 4 to 5, 20031 death · 9 events
- Winter Weather in Maryland, December 4 to 5, 20031 death · 3 events
- Winter Storm in Virginia, December 4 to 5, 200318 events
- Winter Storm in Virginia, December 4 to 5, 200313 events
- Winter Weather in North Carolina, December 4, 200312 events
- Winter Storm in North Carolina, December 4, 200310 events
- Winter Storm in Virginia, December 4 to 5, 20037 events
- Winter Storm in North Carolina, December 4 to 5, 20035 events
- Winter Weather in South Carolina, December 4, 20035 events
- High Wind in Oregon, December 4, 200370 kt wind · 5 events
- Winter Storm in West Virginia, December 4 to 5, 20035 events
- Winter Storm and Winter Weather in Maryland, December 4 to 6, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330806, 5330807, 5330808.